Utah, 2017Flash Flooding and Damaging Wind in Utah, August 3 to 6, 2017
August 3 to 6, 2017 · NWS SLC · 8 events in 5 counties and zones
A moist airmass across Utah in the first week of August led to scattered thunderstorms producing heavy rain. These storms produced several flash floods, primarily across the southern half of Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist airmass across Utah in the first week of August led to scattered thunderstorms producing heavy rain. These storms produced several flash floods, primarily across the southern half of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 3, 9:14 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 3, 9:14 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1014 AM MDT Thu Aug 3 2017
.UPDATE...With dewpoints running about 5F higher across southern
Utah compared to 24 hours ago, expect deeper instability later
this afternoon with MUCAPE values approaching the 1000-1500 J/KG
range by 2000 UTC. Elected to increase pops across southern Utah
due to deeper instability and increased lift associated with a
shortwave trough upstream near the ID/NV border. Will be keeping a
close eye on southern Utah this afternoon for potential flash
flooding concerns, given the better instability/moisture and
down-drainage storm motion. Although LCL heights are on the
higher side, mean steering flow out of the N-NW at 5 knots will
favor thunderstorms moving slowly down drainage.
&&
.SYNOPSIS...Strong high pressure aloft centered over the western
Great Basin will remain the dominant feature for Utah through the
balance of the week. Limited moisture will remain in place across
the north, with deeper moisture across southern Utah.
&&
.PREVIOUS DISCUSSION...An elongated ridge axis remains aligned
from nrn CA to central NM early this morning with a generally dry
nwly flow over most of our CWA. A weak disturbance sliding e-se
out of nrn NV into nrn UT has generated some cloudiness and a few
light showers on the TDWR radar.
Do not expect more than light sprinkles from these this morning
and have kept mentionable pops out of the forecast until this
aftn. Convection should develop again across mainly central and
srn UT this aftn with a potential for isolated heavy rain along
and south of the ridge axis in the deeper moisture, basically from
about Cedar City south. Slightly better instability should bring
an uptick in the coverage from yesterday. Cannot rule out a weak
cells over the Uinta mtns and Wasatch Plateau and left a small
chance for that area too.
Temps look to cool a little across the south today due to the
slight increase in convection while the north stays warm again.
Little change in this pattern is expected thru Fri altho the ridge
axis could shift a little south. Deeper moisture should still hang
along the AZ border due to the light flow with any threat of heavy
rain staying in this area.
The ridge over the Great Basin
begins to weaken through the day Saturday, as a shortwave trough
starts to push into California. Ahead of this trough, weak low-
level southwesterly flow will help to bring some additional
moisture into the area. Between the lower heights and increased
cloud cover, Saturday will likely be a somewhat cooler day across
much of the CWA, though the best convective activity should still
remain across the southern half of Utah.
Moisture continues to push northward through Saturday night and
Sunday, with precipitable water values of at least 0.9 inches
expected to make it up to about Ogden by 00Z Monday. There is some
concern that Sunday will become too cloudy across the north to get
great convection, so have kept the best POPs across the central
and southern portions of the CWA. However, the cooling trend
definitely looks to continue, with the forecast currently calling
for about a 5 degree cool down from Saturday to Sunday across the
north. There is chance even this cooling is not enough, as some
MOS guidance has highs in the low-to-mid 80s across the Wasatch
Front on Sunday.
For the beginning of next work week, the high circulation re-
establishes itself over southern Arizona, with a persistent west-
southwest flow pushing some drier air into the southern portions
of Utah. However, the airmass across northern and central Utah
remains moist, and convective development will likely be aided by
a series of weak disturbances sliding over the ridge and across
the Great Basin. Have maintained elevated POPs across the northern
half of the CWA for Monday and Tuesday, and these POPs will
likely have to be increased in the future, especially when it gets
close enough to potentially time the waves coming across the
area. Temperatures for the first half of the week look to remain
noticeably cooler than the relentless heat that dominated most of
July.
Heading into Wednesday and Thursday, models are in fairly good
agreement about strengthening the shortwave trough sitting over
California, and pushing the high center eastward to New Mexico and
Texas. This could increase the dry southwesterly flow, allowing
some of this drier air to start permeating into northern Utah
and southwest Wyoming. Have kept a slow downward trend in POPs and
very slow upward trend in temperatures for days 6 and 7.
&&
.AVIATION...VFR conditions to continue at the SLC terminal today
and tonight. Winds at the SLC terminal are expected to switch to
the northwest around 17-19Z, then back to southeast around 03-05Z.
&&
.FIRE WEATHER...A generally dry west to northwest flow will
continue across the northern and central portions of the district.
Local critical fire weather conditions are possible across the
northern Wasatch Mountains again this afternoon and Friday as RH
drops into the mid teens and breezy west to northwest winds
develop each afternoon. Isolated weak thunderstorms are still
possible over the Uintas southward across the Wasatch Plateau
today and Friday. Storms over the south will be somewhat stronger
and have a better chance of wetting rains. Moisture will spread
northward this weekend bringing an increase in thunderstorm
coverage to the north.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
UPDATE...Lukinbeal
PUBLIC...Wilensky/Schoening
AVIATION...Van Cleave
FIRE WEATHER...Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 3, 4:03 AM MST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
503 AM MDT Thu Aug 3 2017
UTZ001>016-019>021-517-518-WYZ021-041200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
503 AM MDT Thu Aug 3 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Isolated showers and thunderstorms will fire up again today across
the Uinta mountains and Wasatch Plateau. Scattered showers and
thunderstorms are expected across the southern outlook area. Most
of these will remain over the higher terrain and across extreme
southern Utah. Locally heavy rains are possible with the showers
and storms across the far south.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The coverage of showers and storms will stay about the same on
Friday with a continued chance of locally heavy rains across the
far south. Thunderstorm coverage should increase this weekend and
continue into early next week with the threat of heavy rainfall
spreading across more of the outlook area> This will bring a risk
of isolated flash flooding of slot canyons, dry washes and burn
scars.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Flash Flood, Wayne
- When
- August 3, 1:00 PM MST to 2:00 PM MST
- Where
- Wayne County, 1.29 mi SE of Notom to 5.21 mi NNW of Notom
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 38.218, -111.102
Flash flooding was reported in Capitol Reef National Park, with 4 to 6 inches of flowing water reported in Capitol Gorge. This water damaged the dirt road that provides access to the Capitol Gorge area.
Thunderstorm Wind, Kane
- When
- August 3, 2:45 PM MST
- Where
- Kane County, Bullfrog
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.500, -110.720
A 62 mph wind gust was recorded at the Bullfrog Marina sensor.
Flash Flood, Iron
- When
- August 3, 5:30 PM MST to 6:30 PM MST
- Where
- Iron County, 2.02 mi ENE of Parowan Arpt to 7.27 mi SE of Parowan Arpt
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 37.882, -112.786
Heavy rain over the Brianhead Fire burn scar caused flash flooding along State Routes 143 and 271, temporarily closing these routes due to debris on the roadways.
Flash Flood, Washington
- When
- August 3, 7:00 PM MST to 9:00 PM MST
- Where
- Washington County, 2.3 mi SSE of Zion Lodge to 4.15 mi SSE of Springdale
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.219, -112.933
Heavy rain led to flash flooding across the southern half of Zion National Park, including along Pine Creek. In addition, street flooding was reported in the towns of Springdale and Rockville.
Flash Flood, Garfield
- When
- August 5, 3:30 PM MST to 5:30 PM MST
- Where
- Garfield County, 11.64 mi WNW of Natch to 10.06 mi WNW of Natch
- Cause
- Heavy Rain / Burn Area
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.728, -112.619
Heavy rain on the Brianhead Fire burn scar once again caused flooding and debris along State Route 143, this time near the White Bridge Campground in the Panguitch Creek Drainage. A front loader was needed to remove the boulders from the road.
Flash Flood, Kane
- When
- August 5, 8:30 PM MST to 10:30 PM MST
- Where
- Kane County, 1.87 mi NNE of Glen Canyon to 1.39 mi NW of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.105, -111.658
Flash flooding was reported along Coyote Creek, which is a tributary of Wahweap Creek.
Flash Flood, Kane
- When
- August 5, 9:00 PM MST to 11:00 PM MST
- Where
- Kane County, 9.42 mi SE of Adairville to 7.8 mi NE of Paria
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.007, -111.824
The Paria River rose from 7 cfs to 1240 cfs, or an increase of approximately 3 feet.
Flash Flood, Iron
- When
- August 6, 1:30 PM MST to 11:30 PM MST
- Where
- Iron County, 5.31 mi SSE of Parowan Arpt to 8.92 mi SSW of Parowan
- Cause
- Heavy Rain / Burn Area
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 37.800, -112.780
Multiple rounds of heavy rain over the Brianhead Fire burn scar produced both flash flooding and debris flows. This debris and water first inundated State Route 143, ultimately closing portions of the roadway for multiple days. A second round of rain in the early evening hours flowed into Parowan Creek and ran into the town of Parowan, with water 6-8 feet above normal stage during the event. This later flooding damaged four homes in Parowan, primarily basements. In addition, flood damage occurred along Old United States Highway 91, as well as northbound lanes of Interstate 15 between milepost 73 and Parowan. The debris field along Interstate 15 was approximately an eighth of a mile long, and forced the closure of the roadway for several hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, August 3 to 4, 20171 death · 3 injured · 1 in hail · 21 events
- Hail and Damaging Winds in Indiana, August 3 to 4, 20171 death · 50 kt wind · 4 events
- Rip Current in Puerto Rico, August 3 to 4, 20171 death · 1 event
- Flash Flood and Hail in New Mexico, August 3, 2017$5.8 million · 1 in hail · 8 events
- Tornado and Damaging Winds in Arizona, August 3, 2017$242,000 · EF0 · 15 events
- Flash Flood and Damaging Winds in California, August 3, 2017$290,000 · 52 kt wind · 3 events
- Damaging Winds in Arizona, August 3, 2017$185,000 · 61 kt wind · 5 events
- Damaging Wind in Florida, August 3, 20173 injured · $50,000 · 56 kt wind · 1 event
- Tornado and Hail in Michigan, August 3, 2017$57,000 · EF0 · 4 events
- Damaging Winds in Illinois, August 3, 2017$32,000 · 52 kt wind · 3 events
- Flash Flooding in Arizona, August 3, 2017$20,000 · 7 events
- Hail in Michigan, August 3, 2017$15,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719014, 718998, 720698, 719017, 720705, 719018, 719019, 720708.